The GNWT is asking residents to be on the lookout for possible cases of opioid overdoses.
The Office of the Chief Public Health Officer (OCPHO) is alerting the public of two recent suspected overdose deaths in the territory. NWT’s Coroner’s Office has informed OCPHO on February 24, that their investigation into two recent deaths leads them to believe that the deaths are due to drug overdoses, potentially from cocaine mixed with other substances. With Canada experiencing a high number of opioid deaths, the concern is the deaths are due to opioid adulterants.
The deaths occurred in a southern NWT community. Because illicit drugs supplies can involve every NWT community, the Office of the Chief Public Health Officer believes all communities are at risk of receiving drugs with potential adulterants. The Coroner’s Office will continue their investigation into the recent deaths.
If you suspect an overdose call an ambulance or your local health centre. Signs and symptoms of overdose can include blue lips, slow breathing, choking, extreme sleepiness, cold skin, and gurgling.
Residents are reminded that naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT.